Alert archive / Utah / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 15, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at May 27, 2015, 6:44 PM MDT for Box Elder County, Utah. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2015, 6:44 PM MDT (00:44 UTC)
- Expired
- May 27, 2015, 7:30 PM MDT
- In force
- 46 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Box Elder County, UT
The radar
The Salt Lake City radar (KMTX), 24 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 0.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 163 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1644 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
382 WUUS55 KSLC 280046 SVRSLC UTC003-280130- /O.NEW.KSLC.SV.W.0015.150528T0044Z-150528T0130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 644 PM MDT WED MAY 27 2015 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL BOX ELDER COUNTY IN UTAH... * UNTIL 730 PM MDT * AT 644 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED over the great salt lake 35 MILES WEST OF HOOPER...OR 42 MILES WEST OF BRIGHAM CITY...AND MOVING SOUTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... GUNNISON ISLAND. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. && LAT...LON 4132 11291 4144 11278 4129 11237 4104 11267 TIME...MOT...LOC 0044Z 311DEG 17KT 4132 11278 $$ lc
1 follow-up statement
644 WWUS55 KSLC 280112 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 710 PM MDT WED MAY 27 2015 UTC003-280130- /O.CON.KSLC.SV.W.0015.000000T0000Z-150528T0130Z/ BOX ELDER UT- 710 PM MDT WED MAY 27 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT FOR SOUTH CENTRAL BOX ELDER COUNTY... AT 710 PM MDT...DOPPLER RADAR CONTINUES TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER THE GREAT SALT LAKE 28 MILES WEST OF HOOPER...OR 35 MILES WEST OF OGDEN...MOVING SOUTHEAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... GUNNISON ISLAND. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH AND/OR LARGE HAIL. && LAT...LON 4132 11291 4144 11278 4129 11237 4104 11267 TIME...MOT...LOC 0110Z 311DEG 17KT 4124 11266 $$ LC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 4:07 PM MDT, 2 hours 37 minutes earlier.
Area forecast discussion, May 27, 4:07 PM MDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 407 PM MDT WED MAY 27 2015 .SYNOPSIS...AN UPPER LOW MOVING OUT OF THE PACIFIC NORTHWEST WILL IMPACT MUCH OF UTAH THROUGH THURSDAY. HIGH PRESSURE WILL STRENGTHEN ACROSS THE REGION LATE IN THE WEEK THROUGH THE UPCOMING WEEKEND RESULTING IN A WARMING AND DRYING TREND. && .SHORT TERM (THROUGH 06Z SUNDAY)...AN UPPER LOW PRESSURE SYSTEM IS SPINNING OVER IDAHO THIS AFTERNOON...WITH THE SOUTHERN PORTIONS OF THE TROUGH IMPACTING UTAH AND SOUTHWEST WYOMING. THIS TROUGH HAS HELPED INITIATE THUNDERSTORMS ACROSS THE NORTHERN TWO THIRDS OF THE FORECAST AREA...WITH SOME OF THESE STORMS BECOMING SEVERE. LARGE HAIL HAS BEEN REPORTED...AS WELL AS A COUPLE FUNNEL CLOUD REPORTS NEAR THE UINTA BASIN. EFFECTIVE BULK SHEAR IS NOT ALL THAT IMPRESSIVE...GENERALLY 20-25 KNOTS...BUT SOME OF THE STRONGER CELLS HAVE BEEN IN AREAS WITH SMALL ANALYZED POCKETS OF 30-40 KNOTS OF SHEAR. GOOD INSTABILITY WILL LIKELY PERSIST INTO THE EVENING HOURS...WITH SOME STRONGER CELLS LIKELY TO MOVE INTO TOOELE AND BOX ELDER COUNTIES FROM NEVADA. LOWERED POPS A BIT BETWEEN 06Z AND 12Z THURSDAY...AS MOST MODELS HAVE SHOWERS CALMING DOWN DURING THE OVERNIGHT HOURS...BUT SHOWERS WILL LIKELY INCREASE AGAIN THURSDAY MORNING ACROSS NORTHERN UTAH AS THE LOW DROPS INTO THE AREA. SEVERE STORMS COULD BE POSSIBLE AGAIN THURSDAY AFTERNOON AS THE TROUGH AXIS PASSES THROUGH THE CWA...THOUGH SHOWERS MAY END EARLIER THAN USUAL WITH THE TROUGH MOVING TO THE EAST SHORTLY AFTER 00Z FRIDAY. THE TROUGH FINALLY EXITS THE REGION THROUGH THE DAY FRIDAY...WITH A SHORTWAVE RIDGE BUILDING OVER THE GREAT BASIN. THIS WILL BEGIN A WARMING AND DRYING TREND HEADING INTO THE WEEKEND...WITH TEMPERATURES RISING ABOVE SEASONAL NORMALS BY SATURDAY AFTERNOON. .LONG TERM (AFTER 06Z SUNDAY)... SIGNIFICANT WARMING AND DRYING TREND CONTINUES DURING THE SECOND HALF OF THE WEEKEND INTO EARLY NEXT WEEK WITH THE RIDGE CENTERING OVERHEAD SUNDAY. STORM COVERAGE WILL CONTINUE TO THIN OUT AND BECOME RELEGATED TO THE MOUNTAINS. SOUTHERLY WINDS BECOME GUSTY LATE SUNDAY AFTERNOON THROUGH EARLY NEXT WEEK AS THE RIDGE SHIFTS EAST OF THE ROCKIES. BY MIDWEEK THE NEXT CLOSED LOW TRAVERSES THE NORTHERN ROCKIES...INCREASING SHOWER/THUNDERSTORM COVERAGE ACROSS THE NORTH. EXPECTING TEMPERATURES TO COOL TO OR JUST BELOW NORMAL WITH THE PASSAGE OF A COOL FRONT BY MIDWEEK. && .AVIATION...NORTHERLY WINDS ARE EXPECTED TO PREVAIL AT THE SLC TERMINAL THROUGH ABOUT 03Z THEN SHIFT TO SOUTHEASTERLY. SHOWERS WILL BE INCREASING IN COVERAGE IN THE AREA THROUGH THE REST OF THIS AFTERNOON AND INTO THIS EVENING. VFR CONDITIONS WILL PREVAIL BUT CIGS COULD DIP TO OR BELOW 6000 FT WITH PASSING SHOWERS AND GUSTY ERRATIC WINDS ARE ALSO POSSIBLE. SHOWERS COULD BECOME MORE FREQUENT AFTER ABOUT 05-06Z WITH PREVAILING CIGS AOB 6000 FT AND BRIEF MVFR POSSIBLE IN HEAVIER RAIN. && .FIRE WEATHER...THE REST OF TODAY AND TOMORROW WILL BE WARM AND FAIRLY DRY ACROSS THE SOUTH...WHILE THE NORTH REMAINS COOL AND MOIST. THE BEST CHANCE FOR A WETTING RAIN IS ALSO ACROSS THE NORTH. SHOWERS AND STORMS INCREASE IN COVERAGE THROUGH THE REMAINDER OF THIS AFTERNOON. IT SHOULD REMAIN ACTIVE ACROSS THE NORTH THIS EVENING...THEN AGAIN TOMORROW AS WELL. THE STRONGEST ACTIVITY WILL BRING A CHANCE FOR CLOUD TO GROUND LIGHTNING...GUSTY/ERRATIC WINDS...AND SMALL HAIL. THE PATTERN SHIFTS FRIDAY THROUGH THE WEEKEND AS A RIDGE BUILDS IN. EXPECT VERY WARM CONDITIONS AND A DRYING TREND ACROSS ALL OF UTAH. THE CHANCE FOR AFTERNOON SHOWERS AND THUNDERSTORMS WILL THIN EACH DAY AND BE RELEGATED TO THE MOUNTAINS FOR THE MOST PART. SOUTHERLY WINDS WILL BECOME GUSTY SUNDAY...INCREASING THROUGH TUESDAY...INCREASING THE LIKELIHOOD OF SEEING CRITICAL METEOROLOGICAL FIRE WEATHER CONDITIONS INTO EARLY NEXT WEEK. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...SCHOENING AVIATION...WILENSKY FIRE WEATHER...ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, May 27, 4:18 PM MDT, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 418 PM MDT WED MAY 27 2015 UTZ001>016-019>021-517-518-WYZ021-281030- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 418 PM MDT WED MAY 27 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS NORTHERN AND CENTRAL UTAH THIS EVENING...WITH LARGE HAIL...HEAVY RAIN...AND GUSTY WINDS POSSIBLE WITH THE STRONGEST STORMS. THESE SHOWERS WILL DECREASE IN COVERAGE AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL INCREASE IN COVERAGE AGAIN ON THURSDAY...WITH LARGE HAIL...HEAVY RAIN...AND GUSTY WINDS POSSIBLE WITH THE STRONGEST STORMS. THESE STORMS WILL DISSIPATE THURSDAY EVENING. HIGH PRESSURE WILL BUILD OVER THE REGION FRIDAY THROUGH MONDAY...WITH SIGNIFICANTLY WARMER AND DRIER WEATHER. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, May 27, 3:15 PM MDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
315 PM MDT WED MAY 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 14 S MYTON 39.99N 110.06W
05/27/2015 M1.25 INCH DUCHESNE UT BROADCAST MEDIA
HALF DOLLAR SIZED HAIL WAS OBSERVED AND PHOTOGRAPHED IN
THE PARIETTE WETLANDS SOUTH OF MYTON.
&&
ESLocal storm report, May 27, 4:08 PM MDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
408 PM MDT WED MAY 27 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL SANDY 40.57N 111.85W
05/27/2015 M0.88 INCH SALT LAKE UT BROADCAST MEDIA
&&
MSSpecial weather statement, May 27, 6:00 PM MDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 600 PM MDT WED MAY 27 2015 UTZ005-280045- GREAT SALT LAKE DESERT AND MOUNTAINS UT- 600 PM MDT WED MAY 27 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BOX ELDER AND NORTHWESTERN TOOELE COUNTIES UNTIL 645 PM MDT... AT 600 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WINDS 14 MILES NORTHWEST OF KNOLLS...OR 32 MILES EAST OF WENDOVER...MOVING SOUTHEAST AT 35 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE. LOCATIONS IMPACTED INCLUDE... KNOLLS AND CLIVE AND INTERSTATE 80 ACROSS WESTERN UTAH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY BUILDING. STRONG WINDS WITH THESE STORMS MAY OCCUR WELL AHEAD OF ANY RAIN OR LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 4071 11369 4109 11343 4093 11290 4061 11305 TIME...MOT...LOC 0000Z 296DEG 32KT 4090 11343 LC
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 6:00 PM MDT | Special Weather Statement | SLC | Tooele | 45 min |
| May 27, 7:31 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Davis, Salt Lake, Tooele, Weber | 44 min |
| May 27, 7:58 PM MDT | Special Weather Statement | SLC | Salt Lake | 47 min |
| May 27, 8:11 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Cache, Davis, Morgan, Summit, Weber | 34 min |
| May 28, 1:57 PM MDT | Special Weather Statement | SLC | Emery | 48 min |
| May 28, 2:15 PM MDT | Areal Flood Advisory | SLC | Box Elder, Cache | 3 hr |
| May 28, 2:32 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 58 min |
| May 28, 2:43 PM MDT | Special Weather Statement | SLC | Weber | 47 min |
| May 28, 2:49 PM MDT | Areal Flood Advisory | SLC | Box Elder, Cache | 86 min |
| May 28, 2:58 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Cache, Weber | 32 min |
| May 28, 3:27 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Weber | 33 min |
| May 28, 3:29 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Tooele | 61 min |
| May 28, 4:19 PM MDT | Severe Thunderstorm Warning | SLC | Millard | 35 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.